Minnesota, 2009

Damaging Winds in Minnesota, May 31, 2009

May 31, 2009 · NWS DLH · 4 events in 1 county or zone

A cold front moved through the Northland, setting off thunderstorms with some reports of damaging winds across central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved through the Northland, setting off thunderstorms with some reports of damaging winds across central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 2:13 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 31, 2:13 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT SUN MAY 31 2009

.DISCUSSION...MAIN FORECAST CHALLENGES ARE CONVECTIVE CHANCES FOR
THIS LATE AFTERNOON/EVENING...AND FROST/NO FROST OVERNIGHT.
AFTERNOON SURFACE ANALYSIS DEPICTS THE MAIN LOW PRESSURE TROUGH
AXIS NOW LOCATED ACROSS THE ND/MN BORDER AND TRAILING BACK INTO
CENTRAL SODAK. AS SHORT WAVE APPROACHES AROUND THE UPPER RIDGE
/CURRENTLY PUSHING THROUGH SOUTHERN MANITOBA PER LATEST WATER
VAPOR LOOP/...LIFT INTERACTING WITH THE SURFACE TROUGH SHOULD
RESULT IN CONTINUED DEVELOPMENT OF TSTMS...AS IS OCCURRING ACROSS
NORTHWEST MINNESOTA ATTM. MOISTURE RETURN NOT QUITE AS STRONG AS
ANTICIPATED UP INTO THE BRAINERD LAKES AREAS...BUT ENOUGH MOISTURE
AND DAYTIME HEATING TO RESULT IN AN AXIS OF WEAK TO MODERATE
INSTABILITY. SFC TRIPLE POINT WITH STRONG DIFFERENTIAL HEATING
AT SFC WARM FRONT...AND APPROACHING TROUGH WILL ALSO PASS THROUGH
THE AREA. WITH 6KM BULK SHEAR VECTORS OF 60 TO 70KT...POSSIBILITY
STILL EXISTS FOR SOME STRONG STORMS...MAINLY ACROSS THE
SOUTHWEST/SOUTHERN COUNTIES THIS LATE AFTERNOON AND EVENING.

MEANWHILE...RAIN SHOWERS/CLOUDS/MARINE LAYER HAVE MADE FOR A VERY
CHILLY DAY ACROSS THE NORTHERN TWO THIRDS OF THE NORTHLAND...WITH
EVEN A COUPLE REPORTS OF SNOW/SLEET RECEIVED THIS MORNING...NORTH OF
TWO HARBORS...AND /UP/ REPORTED IN THE AWOS AT KCKC.  AS TROUGH
PUSHES OFF TO THE SOUTHEAST TONIGHT...DECENT DRY PUSH COMES IN AFTER
AS HIGH PRESSURE BUILDS INTO NORTHERN MINNESOTA. TRICKY FROST
FORECAST...AS GUIDANCE IS ADVERTISING AN MVFR DECK ADVECTING ACROSS
MUCH OF THE EASTERN FA WITH LOW LEVEL NE FLOW BEHIND DEPARTING
TROUGH. IF LOW STRATUS DECK DOES ADVECT OVER THE REGION
TONIGHT...FROST WILL BE MORE UNLIKELY...BUT IF CLEARING OCCURS WITH
DRY AIRMASS IN PLACE...FROST WILL BE MORE LIKELY. HAVE EXPANDED AREA
OF FROST MENTION TONIGHT...AND WILL PASS ON CONCERNS FOR POSSIBLE
NEED OF AN ADVISORY OVERNIGHT ACROSS THE NORTHERN MN
COUNTIES...MAINLY NORTH OF THE TWIN PORTS.

HIGH PRESSURE IN PLACE MONDAY WILL KEEP SEASONABLY COOL TEMPERATURES
ACROSS THE NORTHLAND. MONDAY NIGHT THROUGH TUESDAY...A POSITIVELY
TILTED CANADIAN TROUGH WILL SKIRT ACROSS THE INTERNATIONAL
BORDER...BRINGING SHOWERS TO THE NORTHERN ZONES THROUGH TUESDAY
MORNING. ENOUGH MOISTURE/INSTABILITY AND CONVERGENCE ALONG THE
ASSOCIATED LOW LEVEL TROUGH EXISTS TO WARRANT MENTIONS OF THUNDER IN
THE AFTERNOON TUESDAY. DRY HIGH PRESSURE THEN BUILDS INTO THE REGION
FOR WEDNESDAY.

.EXTENDED...THE GFS AND ECMWF CONTINUE TO OFFER DIFFERENT
SOLUTIONS FOR MUCH OF THE EXTENDED...AND HAVE HAD INTERNAL RUN TO
RUN DIFFERENCES AS WELL. CONFIDENCE IN THE EXTENDED FORECAST IS
LOWER THAN AVERAGE...WITH THE EXCEPTION OF TEMPERATURES.
TEMPERATURES FOR MUCH OF THE EXTENDED WILL BE NEAR OR BELOW
NORMAL...AND A FEW OF THE PERIODS WILL SEE TEMPERATURES MUCH BELOW
NORMAL. A FRONT WILL AFFECT THE CWA ON THURSDAY OR THURSDAY
NIGHT...AND WILL BRING A CHANCE FOR SHOWERS/STORMS. THE BIG
PROBLEM THROUGH THE EXTENDED...IS HOW THE MODELS HANDLE AN UPPER
TROUGH/LOW OVER SOUTH CENTRAL CANADA. THE GFS KEEPS THE LOW CLOSED
AS IT DROPS INTO THE MANITOBA/NORTHWEST ONTARIO REGION...WHILE THE
ECMWF IS MORE PROGRESSIVE AND OPENS THE LOW UP. WE HAVE CHANCE
POPS THROUGH MUCH OF THE EXTENDED PERIOD.

&&

.AVIATION...LOW PRESSURE AND A COLD FRONT WILL AFFECT THE REGION THIS
AFTERNOON...PASSING THROUGH TONIGHT. RAIN ALONG WITH A FEW
THUNDERSTORMS WILL OCCUR THROUGH THE EVENING. A FEW OF THE STORMS
COULD BE QUITE STRONG...ESPECIALLY AFFECTING SOUTHWEST AREAS SUCH AS
KBRD/KPWC/KXVG/KAIT. OCCASIONAL MVFR VSBYS AND CEILINGS WILL OCCUR
WITH THE RAIN. THERE WILL ALSO BE SOME MVFR CEILINGS THAT WRAP
AROUND THE LOW LATE THIS EVENING AND OVERNIGHT...MAINLY EAST OF A
KCDD TO KDLH LINE...INCLUDING NORTHWEST WISCONSIN. SOUTH TO
SOUTHEAST WINDS TODAY...WILL BECOME NORTH TO NORTHEAST BY MORNING.

&&

POINT TEMPS/POPS...
DLH  37  58  37  60 /  30  10  20  10
INL  36  65  38  60 /  10  10  30  10
BRD  44  69  43  64 /  30  10  10  10
HYR  42  66  38  67 /  50  10  10  20
ASX  42  62  38  60 /  50   0  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

HENRY/MELDE
Hazardous weather outlook, May 31, 2:46 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT SUN MAY 31 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
346 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE SOUTH
AND EAST PORTIONS OF THE NORTHLAND. ALTHOUGH SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME...RESIDENTS OF CASS...CROW
WING...AITKIN...AND PINE COUNTIES SHOULD MONITOR CONDITIONS. A FEW
STRONG STORMS MAY DEVELOP IN THESE COUNTIES AS AN AREA OF LOW
PRESSURE APPROACHES. HAIL AND WIND DAMAGE ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
346 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WITH STRONG WINDS AND LOCALLY HIGHER WAVES
WILL BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HENRY

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 31, 1:59 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT SUN MAY 31 2009

MNZ019-020-037-WIZ001-312200-
CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...HIBBING...TWO HARBORS...DULUTH...
CLOQUET...SUPERIOR
259 PM CDT SUN MAY 31 2009

...THUNDERSTORMS MOVING THROUGH THE AREA...
A LINE OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING PEA SIZE
HAIL...WILL CONTINUE OVER THE FLOODWOOD...TWIN PORTS...AND
CLOVERLAND AREAS THROUGH 4 PM. OTHER SCATTERED SHOWERS AND STORMS
WILL BE POSSIBLE OVER THE SOLON SPRINGS...KETTLE
RIVER...CLOQUET...AND CROMWELL AREAS. GUSTY WINDS TO 30
MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN WILL ALL BE
POSSIBLE.

WIZ002>004-312200-
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY
259 PM CDT SUN MAY 31 2009

...THUNDERSTORMS INCREASING...

SHOWERS WILL CONTINUE OVER MUCH OF NORTHERN
BAYFIELD...ASHLAND...AND IRON COUNTIES THIS AFTERNOON...WITH
THUNDERSTORMS DEVELOPING OVER THE NEXT HOUR OR TWO. SOME OF THE
STORMS WILL PRODUCE GUSTY WINDS TO 30
MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN. THE
SHOWERS AND STORMS WILL AFFECT PORT
WING...BAYFIELD...WASHBURN...ASHLAND...MELLEN...UPSON...AND
HURLEY. OTHER SCATTERED SHOWERS AND STORMS WILL DEVELOP OVER
CABLE...BUTTERNUT AND MERCER LATER THIS AFTERNOON AND EVENING.

MNZ018-025-026-312200-
NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS
259 PM CDT SUN MAY 31 2009

...SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CAN BE EXPECTED OVER THE
GRAND RAPIDS...REMER...SWAN RIVER...WALKER...LEECH LAKE...AND LAKE
WINNIE AREAS THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS TO 30
MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN.

MNZ033>036-312200-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...PINE RIVER...BRAINERD...HILL CITY...
AITKIN
259 PM CDT SUN MAY 31 2009

...SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE BRAINERD
LAKES...LEADER...AITKIN...HILLL CITY...AND EMILY AREAS OVER THE
NEXT HOUR OR TWO. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS TO
30 MPH...LIGHTNING...SMALL HAIL AND A PERIOD OF HEAVY RAIN.

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
May 31, 3:42 PM CST
Where
Crow Wing County, Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.350, -94.280

Two trees that were one foot in diameter were snapped.

Thunderstorm Wind, Crow Wing

When
May 31, 3:45 PM CST
Where
Crow Wing County, Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -94.280

Several large trees were downed in the Knollwood area of Baxter.

Thunderstorm Wind, Crow Wing

When
May 31, 3:45 PM CST
Where
Crow Wing County, 1 mi SE of Brainerd
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
46.360, -94.185

Thunderstorm Wind, Crow Wing

When
May 31, 3:50 PM CST
Where
Crow Wing County, Merrifield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -94.170

A large oak tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171939, 171940, 171941, 171942.